Iowa, 2026

Winter Storm in Iowa, February 19 to 20, 2026

February 19 to 20, 2026 · NWS OAX · 4 events in 4 counties and zones

A band of heavy snow, coupled with gusty winds and reduced visibility, impacted east-central Nebraska and southwest Iowa beginning on the afternoon of February 19, 2026, and continuing into the early morning hours of February 20, 2026. 3 inches measured 4 miles southeast of Bennington, Nebraska.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A band of heavy snow, coupled with gusty winds and reduced visibility, impacted east-central Nebraska and southwest Iowa beginning on the afternoon of February 19, 2026, and continuing into the early morning hours of February 20, 2026. The heaviest band of snow fell generally along a line from Lincoln, NE, to Omaha, NE, to Council Bluffs, IA, with a maximum snowfall of 10.3 inches measured 4 miles southeast of Bennington, Nebraska. Numerous snowfall reports in the 7 to 9-inch range were received across Lancaster, Douglas, Sarpy, Dodge, and Saunders counties in Nebraska, as well as Pottawattamie, Mills, and Harrison counties in Iowa.

The system was forced by a broad trough moving across much of the CONUS, accompanied by a potent shortwave trough that tracked into central Nebraska. As the system took shape, a surface low maintained impressive depth, progressing slowly across northern Kansas before deepening as it pivoted and ejected from northwestern Missouri toward Wisconsin. As the low passed to the south and east, strong height falls, warm air advection, elevated instability, and frontogenesis wrapped along its northern periphery, driving a narrow but potent band of snow into east-central Nebraska and southwest Iowa. Model soundings exhibited steep lapse rates, which supported convective snowband development and impressive snowfall rates across the area. This was coupled with wind gusts in the 25 to 35 mph range, frequently reducing visibility to below one-quarter of a mile in many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 19, 11:23 AM CST, 37 minutes earlier. Its key messages:

  • Snow, heavy at times, overspreading area today into this evening. Plan for difficult travel due to near-zero visibility and snow-covered roads, especially from late this afternoon into tonight.
  • Highest accumulations of up to 4-7" are forecast along a line from Albion and Columbus through Fremont, the northern Omaha metro and Blair to Harlan, Iowa. Amounts are expected to decrease with northward and southward extent away from that line.
  • Additional light snow is possible (20-40% PoPs) Friday night in southeast Nebraska with only minor accumulations expected.
Area forecast discussion, Feb 19, 11:23 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1123 AM CST Thu Feb 19 2026

.KEY MESSAGES...

- Snow, heavy at times, overspreading area today into this
  evening. Plan for difficult travel due to near-zero visibility
  and snow-covered roads, especially from late this afternoon
  into tonight.

- Highest accumulations of up to 4-7" are forecast along a line
  from Albion and Columbus through Fremont, the northern Omaha
  metro and Blair to Harlan, Iowa. Amounts are expected to
  decrease with northward and southward extent away from that
  line.

- Additional light snow is possible (20-40% PoPs) Friday night
  in southeast Nebraska with only minor accumulations expected.

&&

.DISCUSSION...
Issued at 1050 AM CST Thu Feb 19 2026

Rest of today and tonight:

Mid-morning water vapor imagery shows a potent shortwave trough
moving through central NE with an associated belt of forcing
for ascent beginning to overspread our area. Much of the initial
lift will go into top-down saturation of an initially dry low-
level air mass. We are starting to see some light snow in the
northwest part of our area (Albion and Neligh vicinities) with
the snow steadily spreading east across the area through the
remainder of today. The 12z high-resolution models still vary to
some extent with the axis of heaviest snowfall, but the general
consensus is a slight northward shift from previous model runs.
Steep mid-level lapse rates evident on the 12z TOP sounding
will support some upright convective development, especially
from near/just north of the Omaha metro into southwest IA this
afternoon, where some sleet and a few lightning strikes are
possible. Highest snow rates approaching 1"/hr are most probable
from 4-8 PM in those same locations.

This forecast update will indicate a slight northward shift in
the heavy-snow axis (4-7" accumulations), generally from Albion
and Columbus through Fremont, the northern Omaha metro/Blair to
Harlan, IA. Accordingly, Shelby County has been added to the
Winter Storm Warning. As we have been messaging, travel will be
difficult in those areas later this afternoon into tonight due
to near-zero visibilities and snow-covered roads.

The snow is expected to taper off from west-to-east across the
area tonight.

In regard to temperatures, we have lowered readings today owing
to the persistent low-level cold advection occurring to the
north of a surface low currently located just west of Kansas
City.

Friday through Monday:

It will remain cool this period with highs mainly in the 30s.
This is especially the case in areas that receive higher
snowfall accumulation. The models continue to indicate the
potential for some light snow Friday night (20-40% PoPs) in
southeast NE with only a minor accumulation possible.

Tuesday and Wednesday:

The 12z global models indicate the development of zonal flow
aloft, which will support a warmer, low-level pattern with
highs in the 50s and 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1114 AM CST Thu Feb 19 2026

A winter storm will move through the region this afternoon
through this evening. MVFR ceilings at OFK will continue to
spread eastward towards LNK and then OMA over the next couple of
hours. Light snow will develop shortly after these reduced
ceilings. Snow is expected to increase in intensity during the
late afternoon and early evening. Heavier snow is expected to
consistently reduce visibility to MVFR. Visibility and ceilings
may fall to IFR at times in the heaviest snow, especially with
strong winds expected. Brief visibility reductions to 1/2 mile
or less may be possible. Winds through this afternoon and
evening remain strong with speeds around 20 kts and gusts
upwards of 30 kts. Snow should gradually taper off late this
evening from west to east. Visibility and ceilings may be slow
to improve due to blowing snow, but a gradual increase from low
end MVFR to low end VFR conditions is anticipated as we head
into tonight. This will be in conjunction with a gradual
weakening of the winds.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 AM CST Friday for NEZ015-033-
     034-065>067.
     Winter Storm Warning until 6 AM CST Friday for NEZ043>045-
     050>053.
     Winter Weather Advisory until midnight CST tonight for
     NEZ016>018-031-032.
     Winter Storm Warning until midnight CST tonight for NEZ030-042.
IA...Winter Weather Advisory until 6 AM CST Friday for IAZ043-079-
     080.
     Winter Storm Warning until 6 AM CST Friday for IAZ055-056-069.

&&

DISCUSSION...Mead
AVIATION...Chehak
Hazardous weather outlook, Feb 19, 6:39 AM CST, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
639 AM CST Thu Feb 19 2026

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-
Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-
Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
639 AM CST Thu Feb 19 2026

This Hazardous Weather Outlook is for southwest Iowa, west central
Iowa, east central Nebraska, northeast Nebraska and southeast
Nebraska.

.DAY ONE...Today and tonight.

Snow returns to the region today with travel impacts expected for
this afternoon and evening. The narrow band of up to 4 to 6 inches
is forecast to stretch from Columbus, to Omaha, and into Iowa. A
combination of a Winter Weather Advisory and Winter Storm Warning is
in effect for the combination of falling and blowing snow as gusts
reach 35 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Harrison

When
February 19, 12:00 PM CST to February 20, 4:04 AM CST
Where
Harrison forecast zone
Reported by
CoCoRaHS
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

The office received snowfall reports of 6 to 7 inches from both the public and CoCoRaHS observers, with the heaviest amounts estimated along the southern edge of the county. Wind gusts of 23 to 26 mph, combined with the heavy snowfall, reduced visibility to around one-quarter mile.

Winter Storm, Shelby

When
February 19, 12:00 PM CST to February 20, 4:04 AM CST
Where
Shelby forecast zone
Reported by
Public
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

The office received snowfall reports of up to 7 inches from the public, with the heaviest amounts estimated along the southwestern edge of the county. Measured wind gusts of 25 to 36 mph, combined with the heavy snowfall, reduced visibility to around one-quarter mile.

Winter Storm, Pottawattamie

When
February 19, 12:00 PM CST to February 20, 4:04 AM CST
Where
Pottawattamie forecast zone
Reported by
Public
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

The office received snowfall reports of 8.1 to 9 inches from the public, with the heaviest amounts estimated along the western edge of the county. Measured wind gusts of 25 to 31 mph, combined with the heavy snowfall, reduced visibility to around one-quarter mile. Interstate-80 was closed to traffic in both directions on the eastern side of Council Bluffs due to multi-vehicle crashes.

Winter Storm, Mills

When
February 19, 3:58 PM CST to February 20, 4:04 AM CST
Where
Mills forecast zone
Reported by
Public
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

The office received snowfall reports of 5.2 to 8 inches from the public, with the heaviest amounts estimated along the northwestern edge of the county. Measured wind gusts of 20 to 25 mph, combined with the heavy snowfall, reduced visibility to around one-quarter mile.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2026Every state in 2026This day in weather historyWarnings in Iowa, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1320347, 1320348, 1320349, 1320350.